2-year-old hospitalized after ingesting mother’s methadone

Melville firefighters say a toddler lost consciousness when he swallowed his mother's methadone.        
The incident happened at a Melville home on Inwood Place just before 8 p.m. Friday.
First responders were able to revive the toddler using Narcan, the drug that reverses the effects of an opioid overdose. Methadone is a medication that's commonly used to treat addiction to other drugs, including heroin and narcotic painkillers.
Authorities say the boy was taken to Huntington Hospital for observation.
The Suffolk Police Department would not say if any charges will be filed in the case.
News 12 spoke with a family member outside the house on Sunday who would not go on camera, but said that the boy is expected to be OK.
The Melville Fire Department says it is pleading with the community to prevent similar incidents in the future.
On Facebook, the department posted in part, “If you think that we don't have an opioid epidemic right here in front of us, think again. This was an innocent child. If you know someone battling an opioid addiction, help them get help. If you're thinking that you can try it and not get hooked, we are literally begging you...please don't!"
An addiction specialist says the incident serves as lesson to keep medication away from children -- especially something as potent as methadone.
"Any pharmaceutical, narcotic needs to be secured in the home, particularly when young children are involved," says addiction specialist Steve Chassman. "But when you look at an epidemic, in this case there was a young toddler who became a secondary victim to this opioid crisis."